Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 103, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 3, 2022, 5:01 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2022, 5:01 PM MST (00:01 UTC)
- Expired
- Aug 3, 2022, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 126 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:02 PM MST | HEAVY RAIN 1.73 | 12 Sse Hualapai Peak, AZ | HIBERNIA PEAK MOHAVE COUNTY FLOOD CONTROL ALERT GAUGE RECORDED 1.26 INCHES IN 30 MINUTES BETWEEN 432 PM AND 502 PM. 1.73 INCHES FELL IN 1 HOUR FROM 402 PM TO 502 PM. RAINFALL ENDED AT 502 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 3886 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
553
WGUS55 KVEF 040001
FFWVEF
AZC015-040300-
/O.NEW.KVEF.FF.W.0103.220804T0001Z-220804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
501 PM PDT Wed Aug 3 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern Mohave County in northwestern Arizona...
* Until 800 PM MST.
* At 501 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Wild Cow Campground and Hualapai Peak.
This includes the following streams and drainages...
Griffith Wash, Cow Creek, Blue Tank Wash, Jackman Wash, Sacramento
Wash, Deluge Wash, Wagon Wheel Wash, Rock Creek, Left Hand Moss
Wash, Walnut Creek, Black Rock Wash, Yellow Flower Creek, Cane
Springs Wash, Wheeler Wash, Bar I-L Wash, Knight Creek, Mackenzie
Wash, Willow Creek, Hair Clipper Wash, Antelope Wash, Crow Canyon,
Moss Wash, Pilgrim Wash, Timber Wash, Big Sandy River, Shingle
Canyon and Cedar Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3508 11401 3509 11400 3508 11384 3507 11377
3505 11374 3500 11370 3492 11367 3486 11367
3482 11369 3482 11370 3480 11376 3480 11390
3481 11395 3482 11398 3487 11403 3498 11405
3503 11404
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AG2 follow-up statements
663
WGUS75 KVEF 040208
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
708 PM PDT Wed Aug 3 2022
AZC015-040300-
/O.CON.KVEF.FF.W.0103.000000T0000Z-220804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
708 PM MST Wed Aug 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR SOUTHERN MOHAVE COUNTY...
At 708 PM MST, Doppler radar has indicated that heavy rain from
earlier storms have moved west. Although the heavy rain has ended,
it's likely that significant runoff is occurring. Between 1 and 3
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Wild Cow Campground and Hualapai Peak.
This includes the following streams and drainages...
Griffith Wash, Cow Creek, Blue Tank Wash, Jackman Wash, Sacramento
Wash, Deluge Wash, Wagon Wheel Wash, Rock Creek, Left Hand Moss
Wash, Walnut Creek, Black Rock Wash, Yellow Flower Creek, Cane
Springs Wash, Wheeler Wash, Bar I-L Wash, Knight Creek, Mackenzie
Wash, Willow Creek, Hair Clipper Wash, Antelope Wash, Crow Canyon,
Moss Wash, Pilgrim Wash, Timber Wash, Big Sandy River, Shingle
Canyon and Cedar Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3508 11401 3509 11400 3508 11384 3507 11377
3505 11374 3500 11370 3492 11367 3486 11367
3482 11369 3482 11370 3480 11376 3480 11390
3481 11395 3482 11398 3487 11403 3498 11405
3503 11404
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AG502
WGUS75 KVEF 040258
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
758 PM PDT Wed Aug 3 2022
AZC015-040308-
/O.EXP.KVEF.FF.W.0103.000000T0000Z-220804T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
758 PM MST Wed Aug 3 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
SOUTHERN MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3508 11401 3509 11400 3508 11384 3507 11377
3505 11374 3500 11370 3492 11367 3486 11367
3482 11369 3482 11370 3480 11376 3480 11390
3481 11395 3482 11398 3487 11403 3498 11405
3503 11404
$$
AGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:35 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 3, 1:35 PM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 135 PM PDT Wed Aug 3 2022 .SYNOPSIS...Thunderstorms will focus on the higher terrain today, with the best chances near and north of Las Vegas. Higher chances for storms are expected areawide Thursday through Friday, with the main threats being heavy rain and flash flooding. Temperatures will trend down beginning Thursday as moisture increases. && .SHORT TERM...Through Friday. Isolated thunderstorms this afternoon will quickly diminish this evening. In general, expecting a quiet night however a few showers may push through Mohave and Clark counties early Thursday morning on the leading edge of a moisture push. These should be low impact and isolated. Pieces are coming together for an impactful few days of weather across the Southwest US for Thursday through at least Friday. Main concerns will be heavy rain with flash flooding. Current mesoanalysis and satellite imagery show a complex of storms forming over southern Arizona. This feature is expected to shift north through the area overnight tonight, helping to usher in moisture as it does so. In addition to the moisture being pushed in with this MCV, models also show the main area of high pressure shifting east and settling in over the Four Corners region by Thursday morning, which would allow for moisture southerly flow to set up over the region. By Thursday morning, the HREF has high probabilities for all of eastern California, southern Nevada, and arizona to have 1in PWATS, and even shows high probabilities for over 1.5in of PWAT through San Bern, Clark, and Mohave counties creeping in during the day Thursday. By Thursday night, 2-3 standard deviations anomalous PWATS will be in place across the region, with the highest anomalies in California through Esmeralda and Nye counties. Overall, high confidence that very moist air will be in place over the region Thursday through much of Friday. We may lose some of the moisture Friday late afternoon, however still should see at least 1in PWATs for much the region. With all this moisture in place, models continue to show a piece of energy rotating around the mean flow Thursday through Friday. This will be a driving factor in our precipitation development, and in my experience, models tend to underplay precipitation chances and impacts with these shortwaves in monsoon. Thinking that thunderstorms will develop Thursday afternoon due to instability and the previously mentioned decaying MCV. Thunderstorms will then continue overnight as the wave rotates into the regions, with the highest confidences for continued thunderstorm chances over California areas. Continued thunderstorms chances/redevelopment is expected Friday afternoon, especially in Inyo County into the Southern Great Basin as the mesovort shifts northward. Convection should diminish Friday evening and overnight. With high moisture and forcing in place, there is increasing confidence for thunderstorms with heavy rain that will produce flash flooding over parts of the region. Highest confidence in flash flooding impacts is associated with the shortwave, so issued a Flash Flood Watch for Thursday afternoon through Friday for areas in California and southern Nevada that could see several rounds of heavy rain due to synoptically driven features. This is where ECMWF EFIs and GEFS M-Climate are showing a strong signal for anomalous QPF. This is also where the highest PWAT anomalies will be. Elsewhere, held off on issuing a watch but that does not mean one will not be needed in the future. Of note, some of the high res models show a complex of storms moving out of Arizona into Clark County Thursday night. Its not well handled on the models currently with varying solutions of where this complex of storms will set up and how much rain it will produce, but if this complex of storms does come together- it could produce higher impacts the areas it moves through and a watch may be needed. Also, there are a lot of mesoscale features that may enhance precipitation/thunderstorm impacts, so will need to continue to watch the overall environment and hi-res models as we ingest more data and get closer to the event. .LONG TERM...Saturday through Tuesday. Moisture will remain in place through the weekend into early next week, with 1.25 - 1.50 inches of PWAT over southern Nevada and the ECMWF/GFS ensemble means continuing to pull over 2 inches up into Yuma. GFS forecast soundings indicate that the bulk of this moisture will remain in the mid-levels, with inverted V soundings elevating forecast DCAPE above 1500 J/kg. That said, what happens this weekend will be dependent on shower and thunderstorm activity Thursday into Friday. Monsoon activity on those days could work to moisten the lower levels or result in an MCV formation with an associated outflow or vort max, and/or work over the environment enough to stifle convection over the weekend. At this time, neither the ECMWF or the GFS ensemble means indicate much in the way of easterly waves riding along the ridge in the long term, a feature that we often rely on to spark widespread convection during the monsoon. This is subject to change with any MCVs that form over northern Mexico and southern Arizona this week, but helps to give context to what can change between now and this weekend. In general, expect a couple more rounds of monsoon activity through the forecast period, but specific impacts this weekend are unknown at this time. && .AVIATION...For Harry Reid...VFR will prevail over the next 30 hours. Variable winds will become predominantly southerly with speeds largely below 8 knots. SHRA is expected across western portions of the Vegas TRACON today around 21 UTC, but confidence is not high enough to include explicitly in the TAF this afternoon. We'll have to monitor any erratic outflow winds if SHRA develops west of the terminal. Southerly winds will become variable during the overnight hours with southerly flow expected to return Thursday. The potential for convection is greater on Thursday (tomorrow) and I've inserted a mention of VCSH around 21 UTC, though VCTS may be needed if instability forecasts increase. Gusty/erratic outflow will be the main threat, though MVFR vsby cannot be ruled out with TS. For the rest of southern Nevada, northwest Arizona and southeast California...VFR will also prevail at the remainder of the aerodromes over the next 24 hours. Occasional cigs between FL150-250 are forecast with lower cloud decks INVOF SHRA/TSRA. the greatest potential for convection will be at KBIH where satellite shows developing CU along the higher terrain. There will be a 2-4 hour potential for TSRA at this airfield and I've included a TEMPO group to address this. There's a non-zero chance for convection INVOF other TAFs, but probabilities remain under 15%. Otherwise, southerly winds will increase along the CO River Valley with speeds in the 10 to 12 knot range. Gusts to near 20 knots cannot be ruled out. Stronger westerly winds with gusts to near 25 knots are forecast across southern San Bernarino County. && SHORT TERM...Nickerson LONG TERM...Varian AVIATION...FGZ Forecaster For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:55 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.